Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
168 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Severe dementia with confusion, occasional aggression, unable to sleep well, advised Trilafon. Is it safe ?

My 93-yr-old father is at Jordan Hospital in Plymouth, MA right now while they are trying to find a medication which will help him sleep through the night. He won't stay sleeping once he is put to bed and gets up 2-3 times a night, falling each time. The nursing home in Falmouth, MA is waiting for Dad's meds to be adjusted before they'll accept him as a resident. Dad has severe dementia with confusion and occasional aggression. He was on Seroquel for a year and it did not help his sleep at all. Now the Hospital doc is trying Trilafon (not sure of dosage). All the reports for this med say it is not supposed to be given to elderly patients with dementia, but nothing else has helped Dad sleep through the night so far. Is TRILAFON safe? Will it help with his sundowning and insomnia?
Thu, 18 Jul 2013
Report Abuse
  User's Response
Your father is 93-years old and has been having dementia for several years. I presume he is admitted in the hospital with a medical illness.
Elderly people with dementia who have a concurrent medical illness are very much at risk to develop delirium.
It manifests as sleep-wake cycle disturbances (typically a reversal or sundowning), agitation, hallucinations, confusion of thinking.
The mainstay of managing delirium is two-fold:
1) treating the underlying medical illness (antibiotics for infection; dialysis in those with renal failure etc.) - which I am sure is being done.
2) symptomatic treatment of delirium. It requires antipsychotic medications in low dosage. Trilafon (perphenazine) is an antipsychotic drug and can be used for his condition.

It is risky to use psychotropic drugs in elderly, but the benefits of using them in delirium may far outweigh the risks involved. This is because it is given in low doses and for short periods of time. A delirious patient is at risk of harming himself by his agitation (eg: the repeated falls due to frequently waking up).
I find this answer helpful
Psychiatrist Dr. Payman Hajiazim's  Response
Hi there, thanks for asking the question. It seems that your dad has delirium because of his several medical issues. delirium cause fragmented sleep and also complicates his function during the day. The best medications for delirium are from the Z class or some short half life benzodiazepines like lorazepam and oxazepam, ... I wish him a good health.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Cognitive disorder


Severe dementia with confusion, occasional aggression, unable to sleep well, advised Trilafon. Is it safe ?

Your father is 93-years old and has been having dementia for several years. I presume he is admitted in the hospital with a medical illness. Elderly people with dementia who have a concurrent medical illness are very much at risk to develop delirium. It manifests as sleep-wake cycle disturbances (typically a reversal or sundowning), agitation, hallucinations, confusion of thinking. The mainstay of managing delirium is two-fold: 1) treating the underlying medical illness (antibiotics for infection; dialysis in those with renal failure etc.) - which I am sure is being done. 2) symptomatic treatment of delirium. It requires antipsychotic medications in low dosage. Trilafon (perphenazine) is an antipsychotic drug and can be used for his condition. It is risky to use psychotropic drugs in elderly, but the benefits of using them in delirium may far outweigh the risks involved. This is because it is given in low doses and for short periods of time. A delirious patient is at risk of harming himself by his agitation (eg: the repeated falls due to frequently waking up).